MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. DISPOSABLE GRASPING FORCEPS

OLYMPUS MEDICAL SYSTEMS CORP. DISPOSABLE GRASPING FORCEPS
Model Number FG-55D
Medical Device Problem Code Difficult to Open or Close (2921)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The suspect device has not been returned to olympus for evaluation.The investigation is in process.Once the investigation has been completed, a supplemental report will be submitted with device evaluation results.
 
Event or Problem Description
The customer reported to olympus during preparation for use prior to a bronchoscopy, the extraction basket was inspected and found to not close with the whole tube piled up in the handle.The malfunctioned device was not used for the procedure.The facility used an unspecified tool to remove the foreign item from the patient.There was a procedural delay of fifteen minutes including a prolongation of anesthesia.The facility reported no patient harm or injury.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the device evaluation and the legal manufacturer's final investigation.The subject device was returned and an evaluation completed for it.The evaluation confirmed the users complaint.The grasping portion was closed, the tube was torn near the black tube, the tube near the torn portion was compressively buckled, the grasping portion was unable to extract from the tube by pushing the ring.It was unable to open.When the ring was operated by holding the broken area after the tube was straightened, the grasping portion was able to open and close.No deformities were found in the grasping portion and other abnormalities were not found in the device.In the replication testing, the following phenomena have been confirmed in the products with greater force to open and close the basket than the standard value: · compressive buckling or breakage occur when the basket is opened and closed continuously.· the basket cannot be opened or closed due to breakage or buckling of the tube.Based on the lot number of the device the manufacturing month and year were reported in h4.The specific date could not be made available at this time.Based on the results of the investigation, a root cause of could not be determined.It is likely that either the products did not meet the specifications or device handling might have contributed to the reported phenomenon.If the reported event was caused by a product that did not meet the specifications, a likely mechanism causing the reported event might be the following: a likely mechanism causing the reported event might be the following: 1.A force to open and close the basket was greater than the standard value.Therefore, a compression force was applied to the tube when operating (open/close) the basket.2.The tube was buckled compressively near the black tube.3.Repeatedly operating the ring made the compressively buckled part to stretch and tear.4.Due to compressive buckling or breakage of the tube, the basket could not be closed.The reason for a force to open and close the basket became greater than the standard value, is currently under investigation.If the reported event was caused by device handling, a likely mechanism causing the reported event might be the following: a likely mechanism causing the reported event might be the following: 1.The details surrounding the event were not determined.However, the tube was bent at an acute angle.2.The ring was operated under circumstances described above.Therefore, a sliding resistance between the tube and operation wire increased causing compressive buckling of the tube.3.Repeatedly operating the ring made the compressively buckled part to stretch and tear.4.Due to compressive buckling or breakage of the tube, the basket could not be closed.The following is included in the instructions for use (ifu) and may have helped prevent the event: "do not coil the insertion portion with a diameter of less than 15 cm.This could damage the insertion portion." "never use excessive force to open or close the grasping portion.This could damage the instrument." "when the grasping portion does not open and/or close smoothly, do not apply force but set the scope¿s angle back, or move the position of the grasping portion until the basket opens and closes smoothly.If the action is forced, the tube may stretch and the resistance of the handle may increase.Also the calculus may not be retrieved, and/or the grasping portion with calculus engaged may not be removed from the body." olympus will continue to monitor field performance for this device.
 
Additional Manufacturer Narrative
This report is being submitted to provided additional information based on the legal manufactures final investigation.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Olympus will continue to monitor field performance for this device.

Brand Name
DISPOSABLE GRASPING FORCEPS
Common Device Name
DISPOSABLE GRASPING FORCEPS
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
Manufacturer Contact
kazutaka matsumoto
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8-507
JA   192-8507
426425177
MDR Report Key14074820
Report Number8010047-2022-06057
Device Sequence Number2382149
Product Code KTI
UDI-Device Identifier04953170375071
UDI-Public04953170375071
Combination Product (Y/N)N
Initial Reporter CountryEZ
PMA/510(K) Number
K912120
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/20/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberFG-55D
Device Lot Number9ZK
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/16/2022
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/10/2022
Supplement Date Received by Manufacturer06/09/2022
07/19/2022
Initial Report FDA Received Date04/11/2022
Supplement Report FDA Received Date07/07/2022
07/20/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/01/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown